My GP gave me 40mg of Sotalol as a PIP and told me to take one tablet when necessary. My Afib problem is rhythm control. I did some research and found out that Sotalol can help with rate and rhythm problems BUT you have to take it at a high dose for it to help with rate control. It can also cause dangerous ventricular arrhythmias. I have used it once but it didn't help much. Anyone using this to help with rhythm problems.
sotalol as Pill in Pocket: My GP gave me 40mg... - AF Association
My understanding is that Sotolol is no longer NICE recommended for lone AF. And surprised that your GP prescribed it as i thought that it should only be prescribed in secondary not primary care.
I would suggest that you Look up the NICE recommendations, print out a copy and take back to your GP.
Sotalol should not normally be prescribed for AF except at consultant level since 2014 NICE guidelines. I suggest you speak again to your GP and ask him why he has done this . At the dosage you are taking I believe it will have little effect on rhythm and merely act as a beta blocker.
Incidentally there is no science which suggest that rhythm control is better or worse for treatment than rate control and the latter is the first line of attack in most cases. Since all treatment is merely about improving quality of life you pays your money and takes your pick really.
Good to see you are back BobD
Sotalol didn't suit me. I was given Bisoprolol when I was first diagnosed and carried on getting attacks every six weeks. On my first visit to see a cardiologist he changed it to Sotalol and my attacks increased to every two weeks. That is when I found this forum and asked to be referred to an EP. I've not had any problems since my ablation 15 months ago and, apart from Rivaroxaban, I'm not taking any medication.
Hi NiceNana, I was given Bisoprolol by my GP when first diagnosed with PAF, it didn't suit me and made me very breathless. My hospital doctor ( a member of the cardiac team) changed me to Diltiazem, which did nothing for my rhythm problem, so my GP agreed that I cold stop it. Currently, I am not on anything apart from Apixaban, with Sotalol as PIP ( which doesn't work either!!)
Does your hospital have an Electrophysiology department? My first consultant at my local hospital was a general cardiologist. As BobD says - it is like getting a plumber to look at your electrics. I told my GP that I was not happy with the treatment, so asked to be referred to an EP at a different hospital. I'm so glad that I did.
I've never even seen a consultant in 3 years. I asked my GP two months ago for a referral and he said ,'' I can refer you if you want, but I know what the consultant will say ' just take Bisoprolol and Rivaroxaban.' I felt a bit deflated and backed down. My PAF isn't nearly as bad as some people's on this forum, so perhaps my GP thinks I don't need to see a specialist.
I don't know your circumstances but I know that I did the best thing for me by asking to be referred. I am lucky that I have a lovely GP who told me that I could go to either Manchester or Liverpool, where both had EPs. She had studied for a while at Liverpool Hospital, and said Dr Todd was very nice, so I went there. I agree, and would recommend him to anyone.
I wish everyone had a GP like mine.
On my last visit to the Cardio I was signed off as stable. However when I received the report of my visit the cardio had made a note recommending that if I get any symptons I should take an extra PIP , sotalol 40mg. I already take 3x sotalol , along with other pills, a day and I don't think this is very helpful. Who do I see for advice?